- Acetaminophen use in the second and third trimester of pregnancy can lead to language delays among children, according to a new study.
- Some previous studies have also linked the use of acetaminophen, sold under the brand name Tylenol, to language delays and behavioral difficulties.
- Experts say, however, that more research is needed to establish a cause-and-effect link between the drug’s uses and any adverse developmental outcomes.
The drug is generally thought of as the safest painkiller for those who are expecting a child.
However, a new
Researchers from the University of Illinois Urbana-Champaign looked at a cohort of 532 newborns. They collected language data at 2 years of age for 298 of them and 3 years of age for 254 of them.
During pregnancy, mothers were quizzed every 4 to 6 weeks about their acetaminophen use and again 24 hours after giving birth.
Based on these evaluations, the researchers reported that acetaminophen in the second and third trimesters was linked to meaningful delays in early language development according to a university press release. Furthermore, each additional use of acetaminophen in the third trimester appeared to correlate with two fewer words in a 2-year-old’s vocabulary.
“This suggests that if a pregnant person took acetaminophen 13 times – or once per week – during the third trimester of that pregnancy, their child might express 26 fewer words at age 2 than other children that age,” Megan Woodbury, PhD, a graduate research assistant at the university and a lead study author, said in the press release.
Acetaminophen use in the third trimester specifically appeared to have the biggest impact on language development among kids at age 3, the researchers also reported.
The study was part of the Illinois Kids Development Study.
The impact of acetaminophen use in the second and third trimesters is particularly significant as other painkillers such as ibuprofen and other non-steroidal anti-inflammatory drugs are not recommended for use beyond the first trimester due to the risk of complications and adverse effects on fetal development.
The second and third trimester is also when the fetal brain is doing the bulk of its development.
“These findings are very concerning because acetaminophen was the only ‘safe’ medication to use for fever during pregnancy,” said Dr. Gina Posner, a pediatrician at MemorialCare Orange Coast Medical Center in California who was not involved in study.
“Anything that can cross into the fetus that a mom takes can cause problems. This just shows that even things we considered benign can also be problematic,” she told Medical News Today.
This study is not the first to associate acetaminophen to language delays.
Experts agreed that this new study was well designed and well executed, but they cautioned against drawing firm conclusions about the relative safety of acetaminophen for pregnant women at this early stage.
“It’s important to be cautious in interpreting the results of a single study,” said Dr. Daniel Ganjian, a pediatrician at Providence Saint John’s Health Center in Santa Monica, California who was not involved in the study.
“While this research raises interesting questions, more investigation is needed before drawing definitive conclusions. More research is needed to confirm the findings,” he told Medical News Today.
Dr. Carl Baum, a professor of pediatrics at the Yale School of Medicine in Connecticut who was not involved in the study, agreed.
“The overarching question is this: did the study reveal a causal relationship between acetaminophen and language development? Or did it reveal a temporal association between the two, i.e., is acetaminophen just a proxy for something else going on at about the same time?” he told Medical News Today. “I would argue that in the absence of a plausible mechanism for acetaminophen causing problems with language development, it is more likely that infection or inflammation — entities for which acetaminophen is often administered, as the authors themselves point out — could better explain changes in the vulnerable prenatal brain that, in turn, could lead to language problems.”
In other words, the jury is still out. Instead, Posner said, pregnant people should approach even “safe” medications in moderation, only taking them when they feel they are necessary.
And when in doubt, talk to your doctor.
“Pregnant people should always discuss any medication use with their healthcare providers,” Ganjian added. “These findings add to the ongoing research on acetaminophen and fetal development, but they shouldn’t change current recommendations to avoid unnecessary medications during pregnancy.”